Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 8:50 PM EDT for Shelby County, Kentucky. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 8:50 PM EDT (00:50 UTC)
- Expired
- May 27, 2004, 9:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Shelby County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 9:00 PM EDT | TSTM WND DMG | Chestnut Grove, KY | NUMEROUS TREES DOWN IN THE AREA. |
| May 27, 9:00 PM EDT | TSTM WND DMG | Chestnut Grove, KY | NUMEROUS TREES DOWN IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
115
WUUS53 KLMK 280050
SVRLMK
KYC211-280130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHELBY COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 930 PM EDT
* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CHESTNUT GROVE...OR ABOUT 26 MILES EAST OF
LOUISVILLE...MOVING EAST AT 40 MPH. THE BEST CHANCE FOR DAMAGING
WINDS WILL BE OVER THE NORTHERN PORTION OF SHELBY COUNTY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CROPPER AROUND 855 PM EDT
BAGDAD...PEYTONA AROUND 900 PM EDT
GRAEFENBURG AROUND 905 PM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
LAT...LON 3829 8501 3813 8503 3821 8518 3828 8537
3835 8528 3833 8497
$$
JAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:40 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 27, 3:40 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 340 PM EDT THU MAY 27 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS 6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT. EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT THROUGH 4 AM FRIDAY MORNING. FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM NORTH TO SOUTH. WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST. BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD. USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL TEMPERATURES. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. && SCHOLZ/PYE
Hazardous weather outlook, May 27, 5:30 PM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 530 PM EDT THU MAY 27 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 530 PM EDT (430 PM CDT) THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN KENTUCKY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS BLOCKING ROADWAYS.
In the hours before
Local storm report, May 27, 7:46 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG ORGAN SPRINGS 38.48N 86.17W
05/27/2004 WASHINGTON IN PUBLIC
TREES AND POWER LINES DOWN.
&&
SZAPPANOSLocal storm report, May 27, 8:01 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG MARTINSBURG 38.45N 86.03W
05/27/2004 WASHINGTON IN TRAINED SPOTTER
NUMEROUS TREES DOWN. ESTIMATED WIND GUST UP TO 70 MPH.
&&
SZAPPANOSLocal storm report, May 27, 8:09 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
809 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL CHARLESTOWN 38.45N 85.67W
05/27/2004 1.75 INCH CLARK IN TRAINED SPOTTER
GOLF BALL HAIL REPORTED.
&&
SZAPPANOSLocal storm report, May 27, 8:10 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST CHARLESTOWN 38.45N 85.67W
05/27/2004 0 MPH CLARK IN TRAINED SPOTTER
ESTIMATED WIND GUST TO 70 MPH. NUMEROUS TREES DOWN.
&&
SZAPPANOSLocal storm report, May 27, 8:17 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
817 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL GOSHEN 38.41N 85.59W
05/27/2004 0.75 INCH OLDHAM KY NWS EMPLOYEE
PENNY SIZE HAIL REPORTED IN THE CITY.
&&
SZAPPANOSLocal storm report, May 27, 8:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND DMG LA GRANGE 38.40N 85.38W
05/27/2004 OLDHAM KY LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:07 PM EDT | Tornado Warning | LMK | Oldham | 38 min |
| May 27, 8:39 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 51 min |
| May 27, 8:53 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 37 min |
| May 27, 8:54 PM EDT | Tornado Warning | LMK | Henry | 36 min |
| May 27, 8:58 PM EDT | Tornado Warning | LMK | Henry | 32 min |
| May 27, 9:01 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 44 min |
| May 27, 9:05 PM EDT | Flash Flood Warning | LMK | Henry, Oldham | 115 min |
| May 27, 9:18 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Spencer | 57 min |
| May 27, 9:33 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Shelby | 42 min |
| May 27, 9:36 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 39 min |
| May 27, 9:38 PM EDT | Tornado Warning | LMK | Scott | 37 min |
| May 27, 9:40 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 50 min |
| May 27, 10:05 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Woodford | 55 min |
| May 27, 10:13 PM EDT | Flash Flood Warning | LMK | Bullitt, Jefferson | 3 hr |
| May 27, 10:13 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison | 47 min |
| May 27, 10:26 PM EDT | Tornado Warning | LMK | Fayette | 34 min |
| May 27, 10:33 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 47 min |
| May 27, 10:47 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Jessamine | 43 min |
| May 27, 10:53 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 52 min |
| May 27, 11:46 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 29 min |
| May 28, 12:00 AM EDT | Severe Thunderstorm Warning | LMK | Hancock, Ohio | 45 min |
| May 28, 12:11 AM EDT | Tornado Warning | LMK | Meade | 34 min |
| May 28, 12:16 AM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 44 min |
| May 28, 12:22 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 23 min |
| May 28, 12:22 AM EDT | Tornado Warning | LMK | Bullitt | 53 min |
| May 28, 12:26 AM EDT | Severe Thunderstorm Warning | LMK | Grayson | 34 min |
| May 28, 12:41 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 34 min |
| May 28, 12:48 AM EDT | Severe Thunderstorm Warning | LMK | Nelson | 42 min |
| May 28, 12:54 AM EDT | Flash Flood Warning | LMK | Bullitt | 2 hr |
| May 28, 2:02 AM EDT | Severe Thunderstorm Warning | LMK | Casey | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.